Minnesota, 2025

Extreme Cold in Minnesota, February 17 to 19, 2025

February 17 to 19, 2025 · NWS FSD · 8 events in 8 counties and zones

A slow-moving Arctic air mass settled across the Northern Plains for multiple days in mid-February, resulting in daily minimum air temperatures below zero. These temperatures combined with light winds to result in dangerous wind chills, mainly during the overnight and early morning hours.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A slow-moving Arctic air mass settled across the Northern Plains for multiple days in mid-February, resulting in daily minimum air temperatures below zero. These temperatures combined with light winds to result in dangerous wind chills, mainly during the overnight and early morning hours. The lowest wind chills during these periods ranged from 35 to 45 below zero with at least one location dipping as low as 48 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 16, 10:36 PM CST, 2 hours 24 minutes earlier. Its key messages:

  • Dangerously cold temperatures and wind chill values are expected for a large portion of the week ahead. Use extreme caution if spending time outdoors or traveling.
  • Persistent flurries to light snow risks may linger along the Missouri River into Tuesday, though accumulation will be minimal.
  • A warming trend is in sight by next weekend and into the following week. Probabilities for temperatures greater than 32 degrees approach 100% by next weekend, with 40%+ probabilities of 50 degrees once snow melts.
Area forecast discussion, Feb 16, 10:36 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1036 PM CST Sun Feb 16 2025

.KEY MESSAGES...

- Dangerously cold temperatures and wind chill values are
  expected for a large portion of the week ahead. Use extreme
  caution if spending time outdoors or traveling.

- Persistent flurries to light snow risks may linger along the
  Missouri River into Tuesday, though accumulation will be
  minimal.

- A warming trend is in sight by next weekend and into the
  following week. Probabilities for temperatures greater than 32
  degrees approach 100% by next weekend, with 40%+
  probabilities of 50 degrees once snow melts.

&&

.DISCUSSION...
Issued at 204 PM CST Sun Feb 16 2025

THIS AFTERNOON:  A very cold afternoon across the region with
temperatures struggling to reach beyond the single digits.  Snow-
less areas of north central and northern South Dakota where
temperatures are now in the double digits, have spawned a very
low strato-CU field that will diminish as sunset arrives.

TONIGHT: An upper trough will sink southward into the Northern
Plains and Western Great Lakes regions overnight, with light snow
developing along a mid-lvl baroclinic zone over southwestern South
Dakota into north central and eastern Nebraska.  Meanwhile, a 1048mb
area of high pressure will begin to sink down the Missouri River
Valley into the Northern Plains. While snow spreads southeast,
the extremely dry airmass under the incoming surface high is
likely to keep a very sharp northeast snow line in place near
the Missouri River. In fact PW values overhead this high
pressure area continue to sit near the driest 1% of climatology
for mid- February, and in some places outside of climatology.
Nevertheless, will keep a low PoP along the river areas, but
accumulations are expected to remain under a half inch.
Elsewhere, temperatures will quickly fall after sunset, plunging
into the single digits to teens below zero. The biggest
question will be the influence of increasing cirrus moving
northeast and impact on temperatures around daybreak. Even
adjusting the diurnal curve slightly still leads to -35 or below
wind chills over the northern tiers of the CWA along Highway
14, and advisory criteria extending into northwest Iowa and
southern South Dakota. No changes to headlines ATTM, but will
need to watch areas of SW Minnesota for possible warning
expansion if clouds have less impact.

MONDAY: Light snow chances persist along the Missouri River, with
very dry and cold conditions elsewhere.  The first of several days
where temperatures struggle to reach above zero arrives, with
daytime wind chills remaining between -15 and -25 at times.  Some
expansion of advisories may be needed along the Buffalo Ridge in the
afternoon.

TUESDAY: The coldest low-lvl airmass of this even will move
in for the middle of the work week.  ESAT tables from the
GEFS/NAEFS/ECE all indicate that temperatures in this airmass
sit near to just outside the 30 year climatology for mid-
February, with a typical return interval between 10-30 years. A
slight concern for the persistence of mid-upper clouds along the
Missouri River at times Monday night, which could impact
temperatures. However, with winds settling under the surface
high, we'll likely see low temperatures drop well through the
teens to 20s below zero by daybreak Tuesday. A light north wind
may produce wind chills approaching the -40 to -45F range at
times. Will maintain the expansive extreme cold watch, which
will likely be upgraded later tonight. Tuesday highs again fail
to rise above zero, leading to potential record cold high
temperatures.

WEDNESDAY-FRIDAY: A slightly deepening upper trough over Minnesota
will spin a weak lobe of vorticity through the Dakotas late Tuesday
night into Wednesday morning. Which could throw a brief fly in the
ointment with overnight low temperatures.  Should sufficient low-mid
clouds develop, then NBM temperatures may be too cold.  Have blended
in some slightly warmer guidance, which in return may limit
potential advisory conditions in most areas. However, if these
clouds don't develop, then another widespread advisory may be
needed.   The upper trough begins to slide east as Thursday arrives,
with surface high pressure moving back into the region heading into
Thursday.  Wednesday highs may again fail to rise above zero and may
again establish new cold records.  While some questions with clouds
remain heading into Thursday, with light winds we are likely to
again see temperatures fall back into the teens below zero, and
potential into the -20s.  Again, it looks like widespread
cold weather advisory conditions will be met.   High pressure begins
to slide east early Friday, and at times the wind chill values may
be fairly close to air temperatures.  That said, another night with
single digit to negative teen overnight lows is likely, but perhaps
less advisory potential.

SATURDAY-SUNDAY:  After this week, what's ahead next weekend will
feel like a heat wave.  Downstream blocking finally releases,
allowing heights to build over the central US and warm advection
to begin spilling over into the Plains. The return of
southwesterly surface flow pushes highs into the teens and 20s
on Friday, and the warm westerly flow next weekend will push
highs Saturday near freezing, and then above freezing in all
areas Sunday. LREF guidance suggestion >32 degree probabilities
at 100% by Sunday, with nearly 40%+ probabilities of 50 degree
temperatures in portions of the Missouri River. The very dry and
fluffy snowpack will begin to compress and melt quickly by
early next with the warming late February sun.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1035 PM CST Sun Feb 16 2025

An area of stratus and isolated flurries will continue to slide
southeastward through northwestern IA through the late evening,
before exiting the area shortly after 06Z. Otherwise, mid to
upper level clouds increase later tonight into Monday. May see
light snow/flurries develop through the MO River corridor after
06Z tonight, with the threat of light snow continuing through
Monday. Even so, only minor accumulations are expected. Winds
will be northerly at 5 to 10 kts through the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Cold Weather Advisory from 3 AM to noon CST Monday for SDZ050-
     057>067.
     Extreme Cold Watch from late Monday night through Tuesday
     morning for SDZ038>040-052>056-059>062-065>071.
     Extreme Cold Warning from 3 AM to noon CST Monday for
     SDZ038>040-052>056.
MN...Cold Weather Advisory from 3 AM to noon CST Monday for MNZ089-
     090-098.
     Extreme Cold Watch from late Monday night through Tuesday
     morning for MNZ071-072-080-081-089-090-097-098.
     Extreme Cold Warning from 3 AM to noon CST Monday for MNZ071-
     072-080-081-097.
IA...Cold Weather Advisory from 3 AM to noon CST Monday for
     IAZ001>003-012>014-022.
     Extreme Cold Watch from late Monday night through Tuesday
     morning for IAZ001>003-012>014-020>022-031-032.
NE...Extreme Cold Watch from late Monday night through Tuesday
     morning for NEZ013-014.

&&

DISCUSSION...Dux
AVIATION...JM
Hazardous weather outlook, Feb 16, 5:37 PM CST, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
537 PM CST Sun Feb 16 2025

MNZ071-072-080-081-097-SDZ038>040-052>056-172345-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-Brookings-
Jerauld-Sanborn-Miner-Lake-Moody-
537 PM CST Sun Feb 16 2025

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota and east central South Dakota.

.DAY ONE...Tonight.

A dangerously cold airmass will result in wind chills as low as 40
below zero tonight into early Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerously cold temperatures and wind chill values are expected for
a large portion of the week ahead. Use extreme caution if spending
time outdoors or traveling.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-022-MNZ089-090-098-SDZ050-057>067-172345-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Buena Vista-Nobles-Jackson-
Rock-Gregory-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln-
537 PM CST Sun Feb 16 2025

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, south central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

A dangerously cold airmass will result in wind chills as low as 34
below zero tonight into early Monday.

There will be a risk of light snow and flurries along the Missouri
River tonight, though accumulations will generally be less an inch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerously cold temperatures and wind chill values are expected for
a large portion of the week ahead. Use extreme caution if spending
time outdoors or traveling.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ020-021-031-032-NEZ013-014-SDZ068>071-172345-
Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-Bon Homme-Yankton-Clay-
Union-
537 PM CST Sun Feb 16 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Tonight.

A dangerously cold airmass will result in wind chills as low as 25
below zero tonight into early Monday.

There will be a risk of light snow and flurries along the Missouri
River tonight, though accumulations will generally be less an inch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerously cold temperatures and wind chill values are expected for
a large portion of the week ahead. Use extreme caution if spending
time outdoors or traveling.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Lincoln

When
February 17, 1:00 AM CST to February 19, 8:00 AM CST
Where
Lincoln forecast zone
Reported by
Department of Highways
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

The lowest wind chills ranged from 35 to 48 below zero with 48 below zero observed at the Minnesota Department of Transportation site near Lake Benton.

Extreme Cold/Wind Chill, Lyon

When
February 17, 1:00 AM CST to February 19, 10:00 AM CST
Where
Lyon forecast zone
Reported by
Department of Highways
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

The lowest wind chills ranged from 35 to 46 below zero with 46 below zero observed at the Minnesota Department of Transportation site near Florence.

Extreme Cold/Wind Chill, Rock

When
February 17, 1:00 AM CST to February 18, 10:00 AM CST
Where
Rock forecast zone
Reported by
Public
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

The lowest wind chills ranged from 35 to 42 below zero with 42 below zero observed at a personal weather station near Hardwick. The Minnesota Department of Transportation site near Magnolia reported a minimum wind chill of 41 below zero.

Extreme Cold/Wind Chill, Cottonwood

When
February 17, 2:00 AM CST to February 19, 10:00 AM CST
Where
Cottonwood forecast zone
Reported by
AWOS
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

The lowest wind chills ranged from 35 to 42 below zero with 42 below zero observed at the Windom Municipal Airport (KMWM) and at the Minnesota Department of Transportation sites near Mountain Lake and Jeffers.

Extreme Cold/Wind Chill, Murray

When
February 17, 2:00 AM CST to February 19, 10:00 AM CST
Where
Murray forecast zone
Reported by
Department of Highways
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

The lowest wind chills ranged from 35 to 44 below zero with 44 below zero observed at the Minnesota Department of Transportation site near Dovray.

Extreme Cold/Wind Chill, Pipestone

When
February 17, 2:00 AM CST to February 19, 10:00 AM CST
Where
Pipestone forecast zone
Reported by
Department of Highways
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

The lowest wind chills ranged from 35 to 43 below zero with 43 below zero observed at the Minnesota Department of Transportation site near Trosky.

Extreme Cold/Wind Chill, Jackson

When
February 17, 4:00 AM CST to February 19, 9:00 AM CST
Where
Jackson forecast zone
Reported by
Department of Highways
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

The lowest wind chills ranged from 35 to 41 below zero with 41 below zero observed at the Minnesota Department of Transportation site near Lakefield.

Extreme Cold/Wind Chill, Nobles

When
February 17, 5:00 AM CST to February 19, 9:00 AM CST
Where
Nobles forecast zone
Reported by
Department of Highways
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

The lowest wind chills ranged from 35 to 45 below zero with 45 below zero observed at the Minnesota Department of Transportation site near Rushmore.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1294106, 1294107, 1294111, 1294104, 1294108, 1294110, 1294105, 1294109.